Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Choosing Your MedsChoosing Your Meds
           
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


After PEP,does HIV remain in the body or dies off?
Mar 29, 2013

Hi Dr Young, I have had unprotected sex with a guy and was the receptive partner. I panicked and was in the emergency room the following morning and placed on PEP (Truvada). My baseline results after a week of the potential exposure was negative, and I was told that I had a very good chance of possibly not contracting the HIV, if any, from that partner whom claims to be negative. My question is, once I finish the course of 28 days of PEP, if I was indeed exposed to the virus, and it has been held back by the drug, but after finishing the PEP, will the virus leap back into action and begin to establish itself or will it die after being unable to establish itself over the 28days? Could it be lying dormant until the PEP drugs naturally leave the body? My anxiety levels are very high as you can imagine, even though the doctors have said I stand a good chance of being negative at my next test. I had asked whether it is possible to continue on the PEP for longer than 28 days but was informed that studies showed 28 days is probably longer than it needs to be and that it should work within the exposure window and since my baseline is negative then my chances are good.

Thank you very much.

Response from Dr. Young

Hello and thanks for posting.

There's no reason to continue PEP after 28 days of treatment, so long as there's been no additional HIV exposures.

PEP prevents HIV from reproducing, do if your tests are negative after the usual 3 month testing period, there's no HIV in your body.

Be well (and safer), BY



Previous
Are my meds ok?
Next
hearing loss

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement